Alert archive / California / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Mar 21, 2023, 12:43 PM PDT for Monterey County, California. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2023, 12:43 PM PDT (19:43 UTC)
- Expired
- Mar 21, 2023, 1:45 PM PDT
- In force
- 62 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Damage threat
- Destructive
- Hail
- 0.75 in
- Wind
- 80.0 mph
County Monterey County, CA
The radar
The San Francisco radar (KMUX), 69 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 1:09 PM PDT | TSTM WND DMG | 2 Ssw Del Monte Forest, CA | TREE DOWN IN ROADWAY. |
| Mar 21, 1:46 PM PDT | NON-TSTM WND DMG | 2 Sw Del Rey Oaks, CA | 50-60 FOOT LONG TREE BLOCKING ROADWAY NEAR MONHOLLAN AND DEER FOREST ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 7.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
274
WUUS56 KMTR 211943
SVRMTR
CAC053-212045-
/O.NEW.KMTR.SV.W.0002.230321T1943Z-230321T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service San Francisco CA
1243 PM PDT Tue Mar 21 2023
The National Weather Service in The San Francisco Bay Area has issued
a
* Severe Thunderstorm Warning for...
Northwestern Monterey County in central California...
* Until 145 PM PDT.
* At 1239 PM PDT, a severe wind storm was located over the ocean
providing strong southerly wind gusts over the Monterey Peninsula.
THIS IS A DESTRUCTIVE STORM FOR the Monterey Peninsula.
HAZARD...Wind gusts up to 80 mph.
SOURCE...Radar indicated and observations at Monterey Regional
Airport of 59 mph. These winds are expected to intensify
down to the surface over the next hour.
IMPACT...Expect considerable damage to roofs, windows, and
vehicles. Extensive tree damage and power outages are
likely.
* Locations impacted include...
Seaside, Monterey, Marina, Pacific Grove, Carmel-By-The-Sea,
Castroville, Del Monte Forest, Prunedale, Del Rey Oaks and Sand
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION. This storm is producing
widespread wind damage across the Monterey Peninsula. SEEK SHELTER
NOW inside a sturdy structure and stay away from windows!
&&
LAT...LON 3636 12191 3639 12190 3649 12194 3650 12194
3652 12195 3652 12193 3655 12193 3657 12194
3656 12196 3658 12198 3664 12193 3660 12189
3662 12185 3668 12181 3679 12179 3679 12171
3632 12181 3631 12189
TIME...MOT...LOC 1939Z 193DEG 28KT 3665 12186
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...80 MPH
$$
DK1 follow-up statement
397
WWUS56 KMTR 212037
SVSMTR
Severe Weather Statement
National Weather Service San Francisco CA
137 PM PDT Tue Mar 21 2023
CAC053-212046-
/O.EXP.KMTR.SV.W.0002.000000T0000Z-230321T2045Z/
Monterey CA-
137 PM PDT Tue Mar 21 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONTEREY COUNTY
WILL EXPIRE AT 145 PM PDT...
The storm which prompted the warning has diminished below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire at 145 PM. However
wind gusts remain strong and caution is still advised. The High Wind
Warning remains in place for Monterey County through 9 PM this
evening.
LAT...LON 3636 12191 3639 12190 3649 12194 3650 12194
3652 12195 3652 12193 3655 12193 3657 12194
3656 12196 3658 12198 3664 12193 3660 12189
3662 12185 3668 12181 3679 12179 3679 12171
3632 12181 3631 12189
TIME...MOT...LOC 2036Z 193DEG 28KT 3707 12174
$$
DKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 12:41 PM PDT, 2 minutes earlier.
Area forecast discussion, Mar 21, 12:41 PM PDT, 2 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1241 PM PDT Tue Mar 21 2023
.SYNOPSIS...A strong Pacific storm system will spread high winds
and widespread rain across the central California coast today,
with isolated thunderstorms possible from around the Monterey Bay
region southward. High Wind Warnings remain in place for all of
Monterey and San Benito counties and now also northward along the
coastal strips of Santa Cruz and San Mateo counties as well as
over the Santa Cruz Mountains through 9 PM PDT. San Francisco and
all of the East and South Bay are under Wind Advisories. Showers
will continue through tonight along with the continuing
possibility of a thunderstorm, then taper off from the north
Wednesday afternoon and evening. Cool and mostly dry conditions
then appear on tap for the latter part of the week and into the
weekend.
&&
...Very strong Pacific storm system to bring wind and rain impacts
Today...
.DISCUSSION...As of 08:50 AM PDT Tuesday...Water vapor imagery
shows the next powerful and vertically stacked Pacific storm
poised off the Central California this morning. The atmospheric
river portion of this storm is currently focused over San Diego
County, with the 12z KNKX sounding showing a relatively saturated
column and precipitable water values of 1.07 inches. In
comparison, the 12z KOAK sounding shows precipitable water values
of 0.58 inches with a decent dry layer between approximately 825
mbs and 700 mbs. That said, composite radar imagery shows the warm
front lifting north across the Central Coast at this time, with
the circulation center approximately 60 miles west southwest of
the Monterey Peninsula. For the most part, the rain rates at this
time are at or below a tenth of an inch. However, there are some
heavier embedded showers with rain rates upwards of a quarter inch
per hour. With this rain hitting at the core of the morning rush,
we are seeing some reports of minor street flooding on the chp
incident page. Therefore, Urban and Small Stream Flood Advisories
have been issued for the nuisance flooding.
That said, the bigger concern for the day will be with the winds. At
this time, winds are starting to increase across Monterey County,
especially in the Santa Lucia Mountains. Several sites are
already gusting between 45 and 60 mph, with Highlands Peak being
the winner so far with a gust to 75 mph. Meanwhile, the Salinas
Valley and the Monterey Bay are starting to see gusts in the 30 to
40 mph. These winds will continue to increase across the region
today, as the low deepens off the coast. Models are progging the
low to rapidly deepen today, and we are already seeing places
like Watsonville reporting their pressure falling rapidly.
In fact, Watsonville is currently reporting their SLP as 994.1
mbs, with Monterey's SLP currently at 993.3 mbs. Needless to say,
it system is intensifying quickly, and expect the winds to
continue to strengthen through the morning hours. As a result, a
High Wind Warning and Wind Advisories remain in place for San
Francisco southward today. Although it shouldn't take much wind to
knock down trees given our saturated soils, expect more more
downed trees and power outages possible today. Now is the time to
charge your electronics and back up battery packs.
Isolated thunderstorms will be possible today, mainly in the
vicinity of the Monterey Bay and areas southward, where the
greatest instability. Any thunderstorms that do develop will be
capable of producing small hail and gusty winds. Cannot rule out
an isolated water spout either, as helicity values are nearly
200 m^2s^2. The current forecast looks on track, so no updates
are planned at this time. Palmer
&&
...Very strong Pacific storm system to bring wind and rain impacts
Tuesday...
.PREVIOUS DISCUSSION...As of 03:00 AM PDT Tuesday...Latest model
guidance is in very good agreement on rapid cyclogenesis underway
off our coast. Really wish there was something by way of surface
obs out there, but presently/recently no ship of opportunity
reports (and likely for good reason given the developing weather
conditions).
High-resolution consensus has now shifted southward a bit with
the track of the surface low, bringing it into the coast in the
vicinity of Pigeon Pt late Tuesday afternoon rather than up near
the San Francisco Peninsula. The projected central pressure has
also moderated just a tad, but still way down in the 985-990 mb
range and if bears out would be among the lowest ever here for the
month of March.
It appears two bands of especially strong winds, extending out
like the arms of a pinwheel, will rapidly move through from off
the Big Sur coast: the first (essentially the warm front) Tuesday
morning and the second (the cold front) Tuesday afternoon.
Highest wind speeds in both cases look to be focused over the
southern half of our district, with highest gusts in windiest
locations potentially reaching up into the 65-75 mph range.
Impacts could be substantial, with yet a lot more downed trees,
power outages and blocked roads.
Accompanying rain looks to be heavy at times, especially over the
Santa Lucia Mountains and Santa Cruz Mountains where maximum
rainfall totals by 12Z Wednesday are forecast to get up to around
6-7 inches and 4-5 inches, respectively. Corresponding lower
elevation rainfall totals look to be in the 0.5-1.0 inches range
in the North Bay, 0.75-1.25 inches heart of the San Francisco Bay
Area, and 1.0-2.0 inches in the Monterey Bay region. Do not
presently expect any rivers or streams to reach flood stage, but
can't entirely rule out the possibility of flash flooding and or
mudslides/debris flows, with primary concern over the coastal
slopes of Big Sur which WPC has placed in the Slight Risk category
in its latest Excessive Rainfall Forecast for 12Z Tues - 12Z Wed.
Will also note that USGS research instrumentation indicates that
across the CWA shallow soils on steep hillsides are approaching
saturation -- and therefore the possibility of shallow landslides
exists if and where rainfall rates and intensities become
sufficiently large.
Also want to note that thunderstorm chances develop Tuesday
afternoon and evening, primarily from the Monterey Bay region
southward. With 500 mb temps then projected to lower to around 30
deg C, surface based CAPES look to locally get up into the
500-700 J/kg range. Given the projected accompanying strong lower
tropospheric vertical wind shear, can't rule out the possibility
of a waterspout, or local spinup over land, and will need to
carefully monitor the radar. Small hail could also well occur.
Showers look to taper off from the north Wednesday afternoon and
evening with mostly dry conditions prevailing districtwide by
Thursday morning. Cool and mostly dry weather then looks to
prevail through the end of the week and into the weekend, though
can't entirely rule out the possibility of a few showers at times
as large-scale flow remains moist and out of the northwest.
Friday night and then Saturday night especially, overnight
minimum temperatures are forecast to get unseasonably chilly. This
is of particular concern in the Wine Country of the North Bay
where "bud break" has now begun in the vineyards and lows look to
then potentially reach to freezing or below. Will continue to
monitor as the time frame approaches as freeze/frost products
could well end up being needed.
In the extended, new 00Z GFS, ECMWF and Canadian Ensemble
solutions indicate yet another unseasonably deep upper level
trough developing off the California coast the first part of next
week, with another round of rainfall then appearing likely.
&&
.AVIATION...As of 11:13 AM PDT Tuesday...For the 18z TAFs. Deep
low pressure system is now located ~ 100 miles west of Monterey,
the low approaching the Santa Cruz Mountains and the San Francisco
Peninsula through the afternoon. Strong winds and moderate to heavy
rain /IFR-MVFR conditions/ continues to accompany a northward
moving trough extending eastward from the low pressure center. The
low center is forecast to reach vicinity San Francisco tonight
then moves across the Central Coast Wednesday while in a weakening
stage tonight and Wednesday. Expect additional showers /IFR-MVFR/
and breezy to gusty winds tonight and Wednesday.
Vicinity of KSFO...MVFR, rain and gusty east to southeast wind to 25
to 34 knots (below weather warning wind criteria) through afternoon
and early evening. MVFR with showers tonight. VFR and less wind on
Wednesday.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...Mainly MVFR, rain and gusty east to southeast
winds, winds shifting to south and southwest later today and tonight.
Showers tonight and Wednesday morning.
&&
.MARINE...as of 12:41 PM PDT Tuesday...Storm force wind gusts are
developing with a deep low pressure system located near the outer
Monterey Bay early this afternoon. The low will continue to move
northeastward and reach the Santa Cruz area and the San Francisco
Peninsula from mid to late this afternoon. The low will bring
very strong winds and moderate to heavy rain across the waters
and bays today and tonight. The low will become nearly stationary
and begin weakening near the San Francisco Peninsula tonight and
Wednesday morning, the low will then move southward across the
Central Coast while weakening through Wednesday. Northwesterly
winds prevailing mid to late week, with a mainly dry cold front
rapidly approaching and passing across the coastal waters late
Thursday and Thursday night.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...Wind Advisory...CAZ006-508-510-513>515
High Wind Warning...CAZ509-512-516>518-528>530
SCA...SF Bay until 9 PM
GLW...Mry Bay until 3 AM
GLW...Pigeon Pt to Pt Pinos 0-10 nm until 3 AM
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
&&
PUBLIC FORECAST: Palmer / Blier
AVIATION: Canepa
MARINE: Canepa
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Mar 21, 12:24 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1224 PM PDT TUE MAR 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM NON-TSTM WND DMG 2 SSW MONTEREY 36.57N 121.89W
03/21/2023 MONTEREY CA PUBLIC
TREE AND POWER POLE DOWN.
&&
ACLocal storm report, Mar 21, 12:26 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1226 PM PDT TUE MAR 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND DMG 6 NNW GLEN ELLEN 38.43N 122.58W
03/21/2023 SONOMA CA PUBLIC
OAKTREE ACROSS ROADWAY ON HWY 12 BETWEEN
PYTHIAN ROAD AND OAKMONT DRIVE.
&&
ACLocal storm report, Mar 21, 12:33 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1233 PM PDT TUE MAR 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM NON-TSTM WND DMG 2 SSW MONTEREY 36.57N 121.89W
03/21/2023 MONTEREY CA LAW ENFORCEMENT
A LARGE TREE WAS KNOCKED OVER CAUSING POWER
LINES TO BE DOWNED.
&&
MCBSpecial weather statement, Mar 21, 12:33 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service San Francisco CA
1233 PM PDT Tue Mar 21 2023
CAZ512-513-529-212030-
Santa Clara Valley Including San Jose CA-Santa Cruz Mountains CA-
Northern Monterey Bay CA-
1233 PM PDT Tue Mar 21 2023
...A strong storm will impact portions of central Santa Cruz and
southwestern Santa Clara Counties through 130 PM PDT. Strongest
winds are expected in the Santa Cruz Mountains...
At 1229 PM PDT, Doppler radar was tracking a strong storm off the
San Cruz Coastline.
HAZARD...Wind gusts up to 57 mph.
SOURCE...Radar indicated and wind gusts at the Monterey airport have
already exceeded 50 mph.
IMPACT...Gusty winds could knock down trees, blow around unsecured
objects, and create power outages.
Locations impacted include...
Santa Cruz, Morgan Hill, Corralitos, Scotts Valley, Capitola, Live
Oak, Boulder Creek, Aptos, Twin Lakes, Ben Lomond, Brown Valley Road,
Eureka Canyon Road, Felton, Uvas Canyon Park, Rio Del Mar, Soquel,
Opal Cliffs, Amesti, Freedom and Aptos Hills-Larkin Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3715 12214 3716 12194 3713 12162 3691 12184
3697 12189 3698 12194 3696 12199 3697 12200
3696 12202 3695 12203 3695 12207 3698 12215
3700 12218
TIME...MOT...LOC 1929Z 214DEG 43KT 3686 12208
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
DKLocal storm report, Mar 21, 12:38 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1238 PM PDT TUE MAR 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM NON-TSTM WND DMG 7 WNW GONZALES 36.56N 121.55W
03/21/2023 MONTEREY CA LAW ENFORCEMENT
6-7 INCHES OF WATER STANDING IN ROADWAY,
SINKHOLE STARTING TO FORM IN WB LANES.
&&
ACLocal storm report, Mar 21, 12:39 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1239 PM PDT TUE MAR 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM NON-TSTM WND DMG 4 SE DEL MONTE FOREST 36.54N 121.91W
03/21/2023 MONTEREY CA LAW ENFORCEMENT
BROKEN TREE LIMBS HANGING OVER ROADWAY,
BLOCKING TRAFFIC.
&&
ACThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 12:27 AM PDT | Storm Warning | MTR | 9 hr | |
| Mar 21, 7:02 AM PDT | Areal Flood Advisory | MTR | San Mateo, Santa Clara, Santa Cruz | 4 hr |
| Mar 21, 8:20 AM PDT | Areal Flood Advisory | MTR | Alameda, Contra Costa, San Mateo, Santa Clara | 55 min |
| Mar 21, 8:48 AM PDT | Areal Flood Advisory | MTR | Monterey, San Benito | 82 min |
| Mar 21, 12:33 PM PDT | Special Weather Statement | MTR | Santa Cruz | 57 min |
| Mar 21, 12:48 PM PDT | Special Marine Warning | MTR | 27 min | |
| Mar 21, 12:52 PM PDT | Severe Thunderstorm Warning | MTR | Santa Cruz | 38 min |
| Mar 21, 1:00 PM PDT | Areal Flood Advisory | MTR | Monterey | 60 min |
| Mar 21, 3:57 PM PDT | Areal Flood Advisory | MTR | Alameda, City and County of San Francisco, San Mateo, Santa Clara | 20 hr |
| Mar 21, 4:16 PM PDT | Areal Flood Advisory | MTR | Sonoma | 25 hr |
| Mar 21, 4:43 PM PDT | Areal Flood Advisory | MTR | Alameda, Santa Clara | 6 hr |
Nearby
Severe Thunderstorm Warnings in California, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.